New Mexico, 2015Blizzard and Heavy Snow in New Mexico, November 16 to 17, 2015
November 16 to 17, 2015 · NWS ABQ · 15 events in 15 counties and zones
A potent storm system that rapidly strengthened just west of the Four Corners on November 15th produced strong winds and widespread precipitation across the area through the 17th, including 1 to 3 feet of snow for the central and northern mountains and parts of northeastern New Mexico. Blizzard conditions developed for several hours between Raton and Clayton early on the 17th forcing the closure…
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent storm system that rapidly strengthened just west of the Four Corners on November 15th produced strong winds and widespread precipitation across the area through the 17th, including 1 to 3 feet of snow for the central and northern mountains and parts of northeastern New Mexico. Blizzard conditions developed for several hours between Raton and Clayton early on the 17th forcing the closure of I-25 between Las Vegas and Raton Pass. Treacherous travel conditions were also reported across other areas of the northeast including U.S. 64/87 between Raton and Clayton, where snow drifts between 2 and 3 feet were reported. This was the first significant snowfall event of this winter season for lower elevation areas from Taos to Espanola, Santa Fe, and the east mountain communities. Numerous school closures and delays were noted across the state on the 16th and the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 15, 10:49 PM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Nov 15, 10:49 PM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1049 PM MST SUN NOV 15 2015
.AVIATION...
06Z TAF CYCLE
A MIXED-BAG OF VFR TO LIFR CONDITIONS PREVAIL ACROSS THE
AREA AND FORECAST TO PERSIST THROUGH THE TAF PERIOD WITH
ADDITIONAL WAVES OF PRECIPITATION AND A CHANGE OVER TO SNOW
EXPECTED AT KFMN...KGUP...KSAF AND KLVS. WINDS WILL CONTINUE
TO INCREASE THROUGHOUT THE ATMOSPHERE...WITH STRONG WINDS
FORECAST AT KLVS...KTCC AND KROW WHERE GUSTS TO 40-45KTS WILL BE
COMMON BOTH AHEAD OF AND BEHIND A COLD FRONT. HIGHER GUSTS IN
EXCESS OF 50KTS LIKELY NEAR THE SOUTHWEST MOUNTAINS MONDAY
AFTERNOON AND EVENING.
11
&&
.PREV DISCUSSION...1005 PM MST SUN NOV 15 2015...
.UPDATE...
UPDATED FORECAST TO ADD SANTA FE METRO ZONE TO WINTER WEATHER
ADVISORY. 00Z GFS CAME IN JUICIER ACROSS NRN NM INCLUDING SANTA
FE METRO AREA FOR MONDAY. ALSO UPGRADED WINTER STORM WATCH TO A
WARNING FOR RATON/BARTLETT/JOHNSON MESAS ZONE INCLUDING RATON
PASS. EXCEPTIONAL RUN TO RUN CONSISTENCY FROM ECMWF MODEL
CONTINUES TO SHOW SIGNIFICANT WRAP AROUND SNOW AND BLOWING SNOW
ACROSS THIS PORTION OF THE STATE MONDAY NIGHT THROUGH TUESDAY
FORENOON. NO FURTHER UPDATES ANTICIPATED.
33
&&
.PREV DISCUSSION...308 PM MST SUN NOV 15 2015...
.SYNOPSIS...
LEADING SHORT WAVE TROUGH MOVED NW OF MODEL TRACKS WITH RAIN NOW
MOVING INTO NC AND NE NM. HIGHEST MOUNTAIN PEAKS COULD GET SOME
WET SNOW LATE THIS PM AND EVENING.
MUCH BIGGER STORM WILL START TO IMPACT NW NM TONIGHT WITH RAIN AND
SNOW DEVELOPING. STORM REACHES THE FOUR CORNERS AREA MONDAY WITH A
STRONG COLD FRONT BLASTING ACROSS THE STATE. RAIN WILL MIX WITH
SNOW AT LOWER ELEVATIONS WITH MOSTLY SNOW IN THE W AND N MOUNTAINS.
STRONG WINDS MONDAY INTO TUESDAY WILL CAUSE BLOWING AND DRIFTING
SNOW IN THE NC AND NE. STORM WINDS DOWN TUESDAY WITH DRY AND
CHILLY CONDITIONS FOR THE REST OF THE WEEK.
&&
.DISCUSSION...
NICE AREA OF LIGHT RAIN MOVING ONTO THE NORTHERN MOUNTAINS AND NE
LATE THIS PM. HIGHEST PEAKS MAY ACTUALLY GET SOME WET SNOW. A FEW
SHOWERS DEVELOPING S OF THIS AREA THROUGH EARLY THIS EVENING.
ALL EYES THEN TURN TO THE UPSTREAM STORM DEEPENING ALONG THE W
COAST. A CLOSED LOW WILL FORM TONIGHT NEAR LAS VEGAS NV AND DEEPEN
AS IT MOVES EAST ALONG THE AZ AND UT BORDER MONDAY AND CO AND NM
BORDER MONDAY NIGHT. EXPLOSIVE DEEPENING WILL TAKE PLACE OVER W OR
SW KS TUESDAY. MEANWHILE A STRONG SURFACE COLD FRONT WILL RACE
ACROSS THE STATE MONDAY WITH A SECONDARY FRONT MONDAY NIGHT. ALL
THIS MEANS RAIN...SNOW...STRONG WINDS AND COLDER TEMPERATURES FOR
THE EARLY PART OF THE WORK WEEK. WILL BE ISSUING WINTER STORM
WARNINGS AND WINTER WEATHER ADVISORIES FOR W AND N ZONES WITH THIS
FORECAST PACKAGE. LATER SHIFTS WILL NEED TO TAKE A LOOK AT THE NE
FOR LATE MONDAY INTO TUESDAY. HIGH WIND WARNINGS AND ADVISORIES
WILL ALSO BE ISSUED. WHILE MODELS ARE CLOSE ON THE TRACK OF THE
STORM...JUST A 25 TO 50 MILE DIFFERENT TRACK WILL MAKE A BIG
DIFFERENCE IN SNOW AMOUNTS IN THE NE. WORST CASE SCENARIO IS
EXTENSIVE SNOW AND BLOWING SNOW IN THE FAR NE WITH NEAR WHITE OUT
CONDITIONS FOR A TIME MONDAY NIGHT INTO TUESDAY.
THE WILD AND WOOLY WEATHER WILL CALM DOWN TUESDAY NIGHT AND
WEDNESDAY LEAVING COLD AIR BEHIND. THE REST OF THE WEEK WILL BE
DRY BUT CHILLY WITH NEAR TO BELOW NORMAL TEMPERATURES. A BACK
DOOR COLD FRONT WEDNESDAY NIGHT WILL KEEP THE EAST ESPECIALLY
CHILLY ON THURSDAY. ANOTHER BACK DOOR FRONT WILL IMPACT THE E
FRIDAY NIGHT AND SATURDAY WITH LOW CHANCE POPS OVER THE NC AND NE
NEXT WEEKEND.
CHJ
&&
.FIRE WEATHER...
MODELS DID NOT DEPICT TODAYS RAIN EVENT WELL...AND MOST OF THE
RAIN WAS ACROSS WEST CENTRAL THROUGH NORTH CENTRAL NM...WITH
PRECIP AMOUNTS BETWEEN A TENTH AND HALF AN INCH COMMON. THIS
BATCH OF RAIN WILL CONTINUE TO MOVE NE THRU EARLY EVE BEFORE
DISSIPATING...AND HIGH ELEVATIONS LOCATIONS MAY PICK UP AN INCH
OR TWO OF SNOW.
STARTING EARLY TOMORROW AND CONTINUING THROUGH TUESDAY...THE LAND
OF ENCHANTMENT WILL BE IMPACTED BY A BLUSTERY...STRONGER...AND
MUCH COLDER SYSTEM. PRECIP WILL BEGIN ACROSS THE NORTHWEST LATE
TONIGHT AND CONTINUE TO SPREAD EASTWARD EARLY MONDAY
MORNING...PERHAPS REACHING THE RIO GRANDE VALLEY BY THE NOON HOUR.
AT LOWER ELEVATIONS...PRECIP SHOULD BEGIN AS RAIN...BUT WILL
RAPIDLY CHANGE TO SNOW AS A VERY STRONG COLD FRONT BLASTS FROM
WEST TO EAST. SIGNIFICANT SNOW ACCUMULATIONS ARE LIKELY FOR THE
NORTHERN MOUNTAINS...WHILE MODEST ACCUMULATIONS ARE EXPECTED FOR
PORTIONS OF WESTERN NM.
WIND MAY BE THE MORE SIGNIFICANT PLAYER FOR MUCH OF THE STATE ON
MONDAY. WINDS WILL QUICKLY RAMP UP MONDAY MORNING FROM THE
SOUTHWEST...THEN WILL VEER AROUND TO THE WEST AS THE FRONT SWEEPS
FROM WEST TO EAST. WIND GUSTS NEAR 50 MPH ARE LIKELY...WITH THE
STRONGEST GUSTS LIKELY ARRIVING WITH THE COLD FRONT.
MODELS CONTINUE TO SCOOT THE SYSTEM QUICKLY EASTWARD ACROSS
NORTHERN NM ON MONDAY AND SOME WRAP-AROUND PRECIP LOOKS TO IMPACT
NE NM ON TUESDAY ALONG WITH SOME GUSTY NORTHERLY WINDS. STRONG
NORTHWEST WINDS WILL BE FELT ELSEWHERE...STRONGEST ACROSS ACROSS
HIGH PEAKS AND CENTRAL HIGHLANDS. ANY PRECIP ACROSS THE NORTHEAST
SHOULD LARGELY DIMINISH BY MID AFTN TUESDAY.
REST OF WEEK CONTINUES TO LOOK PRETTY QUIET AND DRY WITH A WARMING
TREND WED-FRI. THE NEXT CHANCE OF PRECIP LOOKS TO BE PERHAPS LATE
NEXT WEEKEND OR EARLY THE FOLLOWING WEEK...MAINLY ACROSS THE NORTH
OR NE.
VENT RATES CLIMB CONSIDERABLY ON MONDAY DUE TO THE HIGHER WINDS.
GOOD OR BETTER RATES ARE EXPECTED FOR TUESDAY. ON WEDNESDAY...FAIR
TO GOOD VENT RATES ARE EXPECTED FOR MOST AREAS..THOUGH PORTIONS OF
THE NORTH CENTRAL VALLEYS AND FAR WESTERN NM MAY STAY IN THE POOR
RANGE. MAINLY POOR RATES ARE EXPECTED THURS AND FRI. 34
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM TO 7 PM MST MONDAY FOR THE FOLLOWING
ZONES... NMZ521>524-533>539.
WIND ADVISORY FROM 8 AM TO 5 PM MST MONDAY FOR THE FOLLOWING
ZONES... NMZ527>532.
WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 6 AM MST TUESDAY FOR
THE FOLLOWING ZONES... NMZ517-518.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST MONDAY NIGHT FOR THE
FOLLOWING ZONES... NMZ501-502-504>508.
WINTER STORM WARNING UNTIL 6 AM MST TUESDAY FOR THE FOLLOWING
ZONES... NMZ503-510>516.
WINTER STORM WARNING FROM 5 PM MONDAY TO 11 AM MST TUESDAY FOR THE
FOLLOWING ZONES... NMZ527.
HIGH WIND WARNING FROM 8 AM TO 7 PM MST MONDAY FOR THE FOLLOWING
ZONES... NMZ526-540.
&&
33
Hazardous weather outlook, Nov 15, 5:40 AM MST, 20 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 AM MST SUN NOV 15 2015
NMZ501>540-161300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST
HIGHLANDS-NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL
MOUNTAINS-WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-SAN FRANCISCO
RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-WEST SLOPES SANGRE
DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED
RIVER-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE
DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-LOWER CHAMA RIVER VALLEY-
SANTA FE METRO AREA-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-EASTERN
SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-CURRY COUNTY-
ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-EASTERN LINCOLN
COUNTY-SOUTHWEST CHAVES COUNTY-
540 AM MST SUN NOV 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
RAIN SHOWERS WILL BECOME MORE WIDESPREAD AND BECOME MIXED WITH...OR
CHANGE OVER TO SNOW ACROSS PORTIONS OF NORTHWEST AND WEST CENTRAL
NEW MEXICO LATER TONIGHT...WHERE MAINLY MINOR ACCUMULATIONS OF SNOW
ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE POTENTIAL FOR ACCUMULATING SNOW INCREASES FOR PORTIONS OF
NORTHERN NEW MEXICO MONDAY INTO TUESDAY. IN ADDITION...STRONG AND
GUSTY WINDS TO BETWEEN 50 AND 60 MPH ARE POSSIBLE ALONG THE CENTRAL
MOUNTAIN CHAIN AND EASTWARD MONDAY AND MONDAY NIGHT...AS WELL AS
OVER NORTHEAST NEW MEXICO MONDAY NIGHT AND TUESDAY. AREAS OF REDUCED
VISIBILITIES IN SNOW AND BLOWING SNOW MAY IMPACT TRAVEL OVER NORTH
CENTRAL AND FAR NORTHEAST NEW MEXICO...INCLUDING INTERSTATE 25 AT
RATON PASS. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE NEAR THE
TEXAS BORDER MONDAY.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR
BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND
PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X.
Event by event
11 heavy snow, 3 blizzard, 1 high wind. Local standard time, as filed.
Heavy Snow, San Juan Mountains
- When
- November 16, 2:00 AM MST to November 17, 2:00 AM MST
- Where
- San Juan Mountains forecast zone
- Reported by
- COOP Observer
COOP and SNOTEL reports across the area indicated between 6 and 10 inches of snowfall with hazardous travel conditions in blowing snow.
Heavy Snow, Jemez Mountains
- When
- November 16, 2:00 AM MST to November 17, 2:00 AM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- COOP Observer
COOP and SNOTEL reports across the area indicated between 10 and 18 inches of snowfall with hazardous travel conditions in blowing snow. Phone services were disrupted as well.
Heavy Snow, Far Northwest Highlands
- When
- November 16, 3:00 AM MST to November 17, 12:00 AM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Public
COOP site reported 4 inches of snow around Dulce. Hazardous travel conditions were reported.
Heavy Snow, West Slopes of the Sangre de Cristo Mountains
- When
- November 16, 4:00 AM MST to November 17, 3:00 AM MST
- Where
- West Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- Public
Various sources across the area indicated between 8 and 12 inches of snowfall with hazardous travel conditions in blowing snow.
Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- November 16, 4:00 AM MST to November 17, 4:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Reported by
- Public
Public sources and ski sites across the area reported between 12 and 18 inches of snowfall with hazardous travel conditions in blowing snow.
Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet
- When
- November 16, 4:00 AM MST to November 17, 4:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
- Reported by
- Public
Public sources and ski sites across the area reported between 10 and 29 inches of snowfall with hazardous travel conditions in blowing snow.
Heavy Snow, East Slopes of the Sangre de Cristo Mountains
- When
- November 16, 4:00 AM MST to November 17, 4:00 AM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- CoCoRaHS
Various sources across the area reported between 6 and 15 inches of snowfall with hazardous travel conditions in blowing snow.
Heavy Snow, Upper Rio Grande Valley
- When
- November 16, 6:00 AM MST to November 17, 12:00 AM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- Public
Various sources reported between 5 and 10 inches of snow across the Taos area. This is one of the heaviest 24-hour snowfall accumulations for the Taos area and the greatest since 2009. Significant impacts to travel were noted.
Heavy Snow, Sandia/Manzano Mountains
- When
- November 16, 8:00 AM MST to November 17, 12:00 AM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Reported by
- CoCoRaHS
Various reports across the area indicated between 3 and 9 inches of snowfall with hazardous travel conditions. This was the first significant snowfall event for this winter season.
Heavy Snow, Santa Fe Metro Area
- When
- November 16, 8:00 AM MST to November 17, 12:00 AM MST
- Where
- Santa Fe Metro Area forecast zone
- Reported by
- CoCoRaHS
Various reports across the area indicated between 4 and 8 inches of snowfall with hazardous travel conditions. This was the first significant snowfall event for this winter season.
Heavy Snow, Lower Chama River Valley
- When
- November 16, 8:00 AM MST to November 17, 12:00 AM MST
- Where
- Lower Chama River Valley forecast zone
- Reported by
- CoCoRaHS
Various reports across the area indicated between 4 and 6 inches of snowfall with hazardous travel conditions. This was the first significant snowfall event for this winter season.
High Wind, Roosevelt County
- When
- November 16, 6:15 PM MST to 6:45 PM MST
- Where
- Roosevelt County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Blizzard, Raton Ridge/Johnson Mesa
- When
- November 17, 1:00 AM MST to 6:00 PM MST
- Where
- Raton Ridge/Johnson Mesa forecast zone
- Reported by
- Department of Highways
Interstate 25 closed from Las Vegas to Raton Pass due to blizzard conditions. Snowfall accumulations averaged 8 to 12 inches. High winds produced significantly reduced visibility and drifts between 2 and 3 feet. Severe driving conditions were also reported east of Raton to Folsom.
Blizzard, Far Northeast Highlands
- When
- November 17, 1:00 AM MST to 5:00 PM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Department of Highways
Interstate 25 closed from Las Vegas to Raton Pass due to blizzard conditions. Snowfall accumulations averaged 3 to 8 inches. Wind gusts as high as 64 mph at Raton airport produced drifts between 2 and 3 feet in Raton. Some snow piles ended up over 6 feet high in town.
Blizzard, Union County
- When
- November 17, 1:00 AM MST to 5:00 PM MST
- Where
- Union County forecast zone
- Reported by
- Department of Highways
Severe driving conditions with blizzard conditions reported from Raton east to Clayton. Snowfall accumulations averaged 3 to 12 inches with locally up to 15 inches along the Colorado border. Wind gusts of 40 to 50 mph around Union County produced drifts between 2 and 3 feet along and east of Des Moines.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, November 16, 2015EF3 · 43 events
- Tornadoes and Hail in Kansas, November 16, 2015EF3 · 28 events
- Tornadoes and Hail in Oklahoma, November 16 to 17, 2015$27,000 · EF2 · 24 events
- Tornadoes and Hail in Kansas, November 16, 2015$118,000 · EF1 · 25 events
- Tornado and Hail in Texas, November 16, 2015$5,000 · EF2 · 3 events
- Tornado and Hail in Nebraska, November 16 to 18, 2015$50,000 · EF1 · 9 events
- Hail and Damaging Winds in Texas, November 16, 2015$150,000 · 2 in hail · 5 events
- Tornadoes and Hail in Oklahoma, November 16, 2015EF1 · 9 events
- High Wind in New Mexico, November 16, 20151 injured · $2,000 · 84 kt wind · 5 events
- High Wind and High Surf in California, November 16, 2015$15,000 · 52 kt wind · 3 events
- Blizzard and Winter Storm in Colorado, November 16 to 17, 201510 events
- High Wind in Colorado, November 16 to 17, 201568 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602657, 602658, 602656, 602659, 602660, 602661, 602662, 602655, 602666, 602667, 602668, 602682, 602652, 602653, 602654.